Iowa, 2007Flooding in Iowa, August 21 to 31, 2007
August 21 to 31, 2007 · NWS FSD · 3 events in 3 counties and zones
Heavy rains caused major to record flooding in the headwater areas of the Little Sioux River in northwest Iowa in late August. Only minor flooding was reported through the middle portions of the Little Sioux basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains caused major to record flooding in the headwater areas of the Little Sioux River in northwest Iowa in late August. Only minor flooding was reported through the middle portions of the Little Sioux basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 21, 4:05 AM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 21, 4:05 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
505 AM CDT TUE AUG 21 2007
.DISCUSSION...
OUTSIDE SOME QUIET WEATHER TO BE FEATURED EARLY THE NEXT COUPLE OF
DAYS...ALL SIGNS POINT TOWARD RAINFALL BEING A SIGNIFICANT CONCERN
AGAIN OVER THE AREA...ESPLY THIS EVENING...AND AGAIN WED NIGHT AND
EARLY THU.
SO MANY BOUNDARIES RIGHT NOW ITS HARD TO FIND THE FOREST FOR THE
TREES. WK FRONTAL WAVE HAVE MOVED INTO MN...DRAGGING SFC BNDRY THRU
MOST OF CWA ATTM. SFC WINDS TURNING NLY BEHIND WAVE DRAGGING MORE
LOW CLOUDS SWRD THRU I29 CORRIDOR AND INTO FAR NRN PORTIONS OF NW IA
ATTM. LOW ENOUGH CIGS THAT DENSE FOG HAD BECOME AN ISSUE EARLIER IN
THE NIGHT...AND POSTED A DENSE FOG ADVISORY PRIMARILY FOR THE
ELEVATED AREAS. HARD TO FIGURE HOW FAR WL BE ABLE TO PUSH/DEVELOP
WWRD INTO MORE WLY LOW LVL COMPONENT EARLY TDA AHEAD OF WKNG SFC
RIDGE IN THE CNTRL DKTS/NEBRASKA. OTHERWISE...SHUD BE QUIET DAY
UNTIL WAVE PUSHING THRU NRN ROCKIES REACHES AREA LT AFTN. EXPECT
FRONTAL BNDRY TO REORGANIZE ACRS HEART OF CWA. MAX PWAT HAS
CONGEALED JUST TO S/SE OF AREA...ALL READY FOR USE TONIGHT. MDLS
HAVING REAL ISSUES FINDING THE REAL BOUNDARY...AND MAY HAVE TO
REALLY WAIT TO PIN DOWN BEST THREAT TOWARD MIDDAY AS THINGS SHAKE
OUT OF THE MESS. WIND PROFILES HAVE A LONG WAY TO GO FROM NLG
MORNING LOOK TO MAKE THREATENING PROFILE...ALREADY STARTING THRU
HIGH PLAINS WITH JET MAX STARTING TO PUSH THRU NRN ROCKIES AND LLJ
TURNING IT UP A NOTCH OUT W. HAVE SEEN ENHANCEMENT OF MID CLDS THRU
SERN MT AND NWRN SD...WITH EVEN A FEW WK RETURNS. THESE SHRA AND
PERHAPS ISOLD TSRA SHUD REACH NWRN CWA MIDDAY...AS OTHER LOWER
CLOUDS WORK ON SCOURING OUT. TO THE S...WL BE A VERY WARM AND MOIST
AIRMASS BY MID AFTN...BUT ALL MDLS SHOW 300+ CINS PRIOR TO ONSET OF
WHATEVER DESTROYS THE PROJECTED CAP PER USUAL BIAS. SOME SEEMS TO BE
POOR LOW LVL MOISTURE FCST. STILL LOOKS AS IF WL REMAIN CAPPED FOR
GOODLY SHARE OF AFTN...AND STRENGTH MAKES ONE WONDER IF NOT ALL OF
AFTN PD WUD REMAIN DRY ACRS S WITH MORE LKLY FLASH POINT CLOSER TO
SFC WAVE ACRS NERN NEBRASKA TOWARD EVENING...BEFORE LLJ KICKS THINGS
ALG/N OF BNDRY UP MORE INTO THE EVNG. SVR THREAT IN PLACE AGAIN
MAINLY IN AN AREA S OF A LINE FROM MWM TO YKN...PARTICULARLY ACRS
NERN NEBRASKA AND NWRN IA. WL HAVE TO AGAIN MENTION A THREAT FOR A
TORNADIC STORM NERN NEBRASKA THRU NWRN IA ALG LOW LVL BNDRY...WITH
LOW LCL/NICELY DISTRIBUTED SHEAR PROFILE...INCLUDING A GOOD LOW LVL
ACCELERATION DUE TO HIGH THETA E AIR NR SFC.
PRECIPITATION RATE LKLY TO BE INTENSE AGAIN WITH ANY STORMS WHICH
DEVELOP DUE TO WARM CLOUD DEPTH...AND FFG ON ORDER OF 1-2 INCHES ON
BOTH 1H/3H RATES LEAVES VERY SUSCEPTABLE ONCE AGAIN. WL ISSUE FFA
FOR I90 AREAS OF SW MN DOWN THRU KSUX AREA FOR LT AFTN/EVNG HOURS.
ACTION SHUD PUSH S OF AREA LTR TONIGHT...AND LEAVE A TEMPORARY BREAK
IN PCPN ON WED. LTR IN DAY...WL SLOWLY SEE CHC FOR PCPN SPREAD BACK
IN FROM SW WITH NEXT WAVE INDUCING RETURN FLOW ACRS BNDRY WHICH
STALLS ACRS SRN NEBRASKA AND CNTRL IA. REALLY NICE SETUP FOR PCPN
ESPLY LTR WED NIGHT INTO THU MORNING THRU MUCH OF CWA ALG/S OF I90
WITH NRN STREAM IMPULSE ENHANCING LLJ ACRS BNDRY WITHIN RIGHT
ENTRANCE REGION...WITH GOODLY MOISTURE TRANSPORT. ANY SVR THREAT
WITH THIS WOULD SEEMS TO BE FAIRLY LIMITED TO HAIL/MARGINAL WIND
ACRS FAR SRN CWA AS STORMS SHUD BE ELEVATED AND INSTABILITY QUITE A
BIT LOWER THAN TDA.
AWAITING WHAT LOOKS TO BE WEEKEND DRYING OUT WITH SEASONABLE TEMPS.
&&
.AVIATION...
WEAK LOW LEVEL FLOW WITH SOME MIXING AND SUBSDNCE IS HAVING SOME
SUCCUESS KEEPING LOW CLOUDS AND FOG FROM WRN AND SRN PART OF FCST
AREA. ERYR FOG DVLPMNT AT HON GOT KNOCKED BACK. OF COURSE BEST
RECENT RAINFALL AREA IS IN SWRN MN...SO THE AREA OF IFR CIGS AND
VSBYS IN FOG IS THERE BACK INTO SERN SD FROM FSD N...AND INTO NWRN
IA FROM FSD TO STORM LAKE. THIS SHUD STAY PRETTY MICH THE SAME TILL
ARND 15Z AFTER WHICH HEATG AND SLOW ADVANCE OF WEAK MIXING WILL AID
IN STEADY IMPROVEMENT. MVFR CIGS MAY LINGER SWRN MN TO ARND 18Z.
REST OF AVIATION HAZARDS WILL CENTER ON SIGNIFICANT AND WDSPRD
CONVECTION AFT 21Z...MAINLY SERN HALF OF FCST AREA. THERE SHUD BE
SOME MIXG AS CONVECTION PULLS OUT LATE TNGT SO THERE CUD BE SOME LOW
CIGS INCLUDG IFR OVER SERN PART OF FCST AREA AFT 06Z...BUT DONT
EXPECT THE FOG TO THE EXTENT WE HAVE IN SWRN MN NOW.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH LATE TONIGHT
IAZ002-003-013-014-020>022-031-032.
MN...FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH LATE TONIGHT
MNZ089-090.
DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR MNZ071-072-
080-097.
NE...NONE.
SD...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR SDZ040.
&&
CHAPMAN/WILLIAMSHazardous weather outlook, Aug 21, 4:41 AM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 AM CDT TUE AUG 21 2007
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
541 AM CDT TUE AUG 21 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
A SEVERE WEATHER SCENARIO LOOKS TO AGAIN EVOLVE BY THE LATE
AFTERNOON AND EVENING HOURS...MAINLY ACROSS NORTHWEST IOWA AND
IMMEDIATELY NEIGHBORING AREAS. STORMS ARE EXPECTED TO VERY
RAPIDLY DEVELOP TOWARD EVENING FROM NORTHEAST NEBRASKA INTO
NORTHWEST IOWA. THE PRIMARY THREAT WITH STORMS WILL BE HAIL UP TO
GOLF BALL SIZE AND WIND GUSTS TO 70 MPH. HOWEVER...STORMS WHICH
CAN DEVELOP INTENSELY THROUGH AROUND 9 PM MAINLY ALONG AND SOUTH
OF A LINE FROM SPENCER IOWA TO NEWCASTLE NEBRASKA COULD PRODUCE
AN ISOLATED TORNADO.
FLOODING...
THUNDERSTORMS THAT DEVELOP VERY LATE THIS AFTERNOON AND EVENING
WILL HAVE THE POTENTIAL TO PRODUCE RAINFALL RATES OF 1 TO 2
INCHES PER HOUR. HEAVIEST RAINFALL IS EXPECTED TO OCCUR SOUTH OF
A LINE FROM JACKSON TO VERMILLION. WITH SEVERAL CREEKS AND SMALL
STREAMS NEAR OR EXCEEDING BANKFULL DUE TO RECENT RUNOFF FROM PAST
DAYS HEAVY RAINS... ADDITIONAL FLASH FLOODING WILL BE LIKELY WITH
ANY INTENSE RAINFALL.
MINOR FLOODING IS ALSO EXPECTED TO OCCUR THIS WEEK ALONG THE
LITTLE SIOUX RIVER FROM NORTH OF SPENCER DOWNSTREAM TO AROUND
LINN GROVE.
WIND AND FOG...
DENSE FOG WILL CONTINUE EARLY THIS MORNING...MAINLY ALONG THE
MOST ELEVATED LOCATION OF THE BUFFALO RIDGE FROM EAST CENTRAL
SOUTH DAKOTA INTO SOUTHWEST MINNESOTA. VISIBILITY WILL BE LESS
THAN A QUARTER MILE AT TIMES...WITH IMPROVEMENT IN VISIBILITY
EXPECTED BY 9 AM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WITH MORE HEAVY RAIN POTENTIAL WILL OCCUR FROM LATE
WEDNESDAY INTO THURSDAY MORNING...WITH THE GREATEST THREAT ALONG
AND SOUTH OF INTERSTATE 90. THERE WILL BE A LOW END THREAT FOR
LARGE HAIL AND DAMAGING WINDS IN AREAS TOWARD SIOUX
CITY...SPENCER AND STORM LAKE WEDNESDAY NIGHT...BUT FAR MORE
SIGNIFICANT WILL BE THE HEAVY RAIN AND FLASH FLOOD THREAT.
THE CHANCE FOR HEAVY RAIN PRODUCING THUNDERSTORMS WILL CONTINUE
INTO EARLY FRIDAY...MAINLY FROM FAR SOUTHEAST SOUTH DAKOTA AND
NORTHEAST NEBRASKA...THROUGH NORTHWEST IOWA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE BY AROUND 5 PM IN THE LOWER
MISSOURI VALLEY...AND MORE LIKELY AFTER 7 PM OVER NORTHWEST IOWA
AND ADJOINING AREAS.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flood, Dickinson
- When
- August 21, 6:00 AM CST to August 31, 11:59 PM CST
- Where
- Dickinson County, 8 mi NE of Milford to 6 mi SSW of Milford
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 43.412, -95.037
Very heavy rainfall over several days caused major to record flooding in the headwater area of the Little Sioux River, with lowlands including several roads flooded, and at least one road washed out. The river crested at 4.8 feet above flood stage near Milford on August 23rd.
Flood, Clay
- When
- August 21, 6:00 AM CST to August 31, 11:59 PM CST
- Where
- Clay County, 6 mi NNW of Spencer to 3 mi SE of Cornell
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 43.230, -95.195
Heavy rainfall over several days, mainly upstream, caused minor to moderate flooding of the Little Sioux River. The river crested at 2.5 feet above flood stage at Spencer on August 27th.|
Flood, Buena Vista
- When
- August 22, 6:00 AM CST to August 31, 11:59 PM CST
- Where
- Buena Vista County, 2 mi NE of Sioux Rapids to 5 mi W of Linn Grove
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 42.901, -95.122
Heavy rainfall over several days, mainly upstream, caused minor flooding of the Little Sioux River. The river crested at 0.5 feet above flood stage at Linn Grove on August 29th.|
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, August 21, 2007$7.7 million · 2.5 in hail · 22 events
- Flash Flooding and Damaging Winds in Iowa, August 21 to 22, 2007$1.0 million · 80 kt wind · 27 events
- Hail and Damaging Winds in Wisconsin, August 21 to 22, 2007$1.2 million · 65 kt wind · 13 events
- Damaging Winds in North Carolina, August 21, 20078 injured · 52 kt wind · 46 events
- Flash Flooding in Ohio, August 21 to 22, 2007$1.3 million · 3 events
- Hail and Damaging Wind in Nebraska, August 21, 2007$625,000 · 2.75 in hail · 15 events
- Flash Flooding in Iowa, August 21, 2007$281,000 · 5 events
- Hail and Damaging Winds in Virginia, August 21, 2007$63,000 · 55 kt wind · 35 events
- Damaging Winds in Virginia, August 21, 2007$24,000 · 50 kt wind · 22 events
- Flash Flooding and Flooding in Ohio, August 21, 2007$45,000 · 4 events
- Damaging Winds in Wisconsin, August 21, 2007$33,000 · 61 kt wind · 7 events
- Damaging Winds in Virginia, August 21, 2007$30,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56538, 56539, 56540.